MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 4MAX REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 4MAX REPERFUSION CATHETER; NRY
Catalog Number 4MAXC
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/27/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.The hospital is keeping the device.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure using a penumbra reperfusion 4max reperfusion catheter (4max).During the procedure, the physician attempted to insert the 4max into the rotating hemostasis valve (rhv); however,the 4max would not advance beyond the first few centimeters.Therefore, the physician opened the rhv as large as it could be opened; however the 4max was still unable to advance.The physician reported that the 4max seemed visually a bit large.The procedure was completed using a new penumbra system 4max distal delivery catheter (4maxddc) and the same rhv.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the device was initially not available for return; however, the device has been returned and an investigation was completed.Results: the penumbra system 4max reperfusion catheter (4max) was ovalized approximately 94.0 cm from the hub to 104.0 cm from the hub.The 4max was kinked in multiple locations.Conclusions: evaluation of the returned device revealed the od of the distal shaft was within specification.Further evaluation revealed the 4max was ovalized.The damage may have occurred due to forceful handling of the 4max during preparation for use or insertion into an rhv.The ovalization likely prevented the 4max from being advanced through the rhv during the procedure.Further evaluation revealed the 4max had multiple kinks.This damage was likely incidental and may have occurred during packaging for return to penumbra.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SYSTEM 4MAX REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6133838
Report Number3005168196-2016-01735
Device Sequence Number13540605
Product Code NRY
UDI-Device Identifier00814548012414
UDI-Public00814548012414
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K160449
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/01/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date06/30/2018
Device Catalogue Number4MAXC
Device Lot NumberF64355
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/10/2017
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 11/01/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date11/29/2016
Supplement Report FDA Received Date03/29/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1